The FDA issued a warning Thursday against taking diphenhydramine (Benadryl) at more than recommended doses, following accounts of at least one teen dying from overuse.
The agency is investigating reports of teens who have been hospitalized and died after taking part in the latest social media craze encouraging youth to consume a dangerous amount of antihistamine tablets. Cook Children’s hospital in Fort Worth, Texas, reported that three teens were hospitalized in May after taking up to 14 tablets. One 15-year-old girl on Oklahoma died from an overdose in August spurred by the challenge.
“We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the ‘Benadryl Challenge’ encouraged in videos posted on the social media application TikTok,” the FDA stated. “We are investigating these reports and conducting a review to determine if additional cases have been reported.”
The recommended dose is generally one or two tablets every 4-6 hours for children and adults, respectively. Taking more than the recommended amount of the over-the-counter allergy medicine can lead to serious heart problems, seizures, coma, or death. Hallucinations are also possible, which appear to be the challenge’s goal.
This isn’t the first time children have been caught up in the flurry of a social media “challenge.” In 2018, dozens of teens were poisoned after consuming single-use laundry detergent pods in the “Tide Pod Challenge.” At least one death was also reported with the “Cinnamon Challenge.” Recently, well-known TikTokers have posted videos of themselves filing their own teeth, but dentists quickly warned that this could cause lasting damage to teeth.
Adolescents experimenting with over-the-counter medications is not new, but this phenomenon has been popularized with children’s ability to broadcast use on social media platforms like TikTok, said Michael S. Toce, MD, MS, of Boston Children’s Hospital.
“We see time and time again that families don’t appreciate the dangers of over-the-counter medication, with a fair assumption that if it is dangerous, it wouldn’t be over-the-counter,” Toce told MedPage Today. “Families aren’t locking it up.”
The FDA recommended that parents store and lock up medicines in order to prevent accidental poisonings in young children and misuse by teens, especially during the COVID-19 pandemic when they “may be more likely to experiment.”
For children with underlying mental health conditions, or teens who are at risk for substance use disorder, the social isolation associated with the COVID-19 pandemic may magnify their desire to experiment with over-the-counter medication, Toce said.
“We’ve seen increases in instances of self-harm, and emergency department visits for depression and attempts at self-harm, so I think this can certainly be another manifestation of the effects of social isolation and COVID-19,” Toce said.
Healthcare professionals should be on the lookout for overdose cases and report any side effects involving Benadryl and other generic forms of diphenhydramine to the FDA’s MedWatch program, the agency stated. “We also contacted TikTok and strongly urged them to remove the videos from their platform and to be vigilant to remove any additional videos that may be posted.”
Providers should also report cases to local poison control centers, so they can tabulate the data and gather information on how widespread this phenomenon is, Toce said.
If you encounter a suspected diphenhydramine overdose, get medical attention or contact poison control at 1-800-222-1222.